Florida, 2019

Flood and Damaging Winds in Florida, January 23, 2019

January 23, 2019 · NWS TAE · 9 events in 5 counties and zones

A strong cold front moved through the area, accompanied by a line of strong to severe storms with impacts to trees and power lines.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$17,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

A strong cold front moved through the area, accompanied by a line of strong to severe storms with impacts to trees and power lines.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Jan 23, 5:30 PM CST, 1 hour 40 minutes earlier.

Area forecast discussion, Jan 23, 5:30 PM CST, 1 hour 40 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
630 PM EST Wed Jan 23 2019

.AVIATION...
[Through 00Z Friday]

Showers and thunderstorms are currently moving into our SE AL and
western FL counties. Some lightning has been reported but confined
to around the coast where the higher, albeit meager, instability
resides. Wind field above the surface is quite strong, around
50-60 knots right above the surface. Along with the tight pressure
gradient, winds will remain gusty through the night. A cold front
will advance across the area overnight with winds switching to
the northwest and bringing an end to the precipitation. Cig
restrictions, and vsby restrictions due to showers and
thunderstorms, will be intermittent ahead of the front and will
linger through around midday Thursday.

&&

.PREV DISCUSSION [329 PM EST]...

.NEAR TERM [Through Tonight]...

Gusty pre-frontal winds continue across much of the area at this
hour, with several locations along the Panhandle Coast (Tyndall
AFB & ECP) recording gusts around 40 mph in the last hour. Given
prime mixing conditions in place across much of the region, expect
windy conditions to persist into the evening and overnight hours
ahead of the expected approaching line of showers and storms.
Caution is urged through tonight, especially if traveling. High
profile vehicles will be susceptible to high winds gusts, as will
weakened trees and lightweight and/or compromised structures.

Confidence remains high on the timing of showers and thunderstorms
moving across the region later this afternoon and into the overnight
hours. Pockets of unfiltered sunshine have been observed across the
region at points this morning and early this afternoon. This, along
with an increasing LLJ streaming moisture back into the area will
increase instability across the area. MLCAPE values of ~500 J/KG are
currently being observed along and just ahead of the frontal axis,
currently located across E MS/W AL. 0 to 1km bulk shear on the order
of 40 to 50 kts along with favorable hodographs between 0-1 km will
yield the threat for a few strong to severe thunderstorms along and
ahead of the line this evening. Given the environment in place, a
few brief tornadoes are not out of the question. Given the threat
for severe weather to persist into the overnight hours, make sure
you have multiple ways to get warnings, even when asleep.

.SHORT TERM [Thursday Through Friday Night]...

The upper level vort lobe will sweep east of the area Thursday
morning with the cold frontal passage occurring before 12Z. Any post-
frontal showers should exit east by 15Z. That will set the stage for
a chilly period with highs on Thursday only in the 50s in most
areas, lower 60s south and east of Perry, FL. Lows Thursday night
might briefly touch freezing north of an Albany to Dothan line with
other inland areas in the low to mid 30s. After another afternoon in
the 50s Friday, a widespread light freeze will occur for most inland
areas outside of urban centers. Remember, watches and warnings will
not be issued for this freeze as the growing season has ended.

.LONG TERM [Saturday Through Wednesday]...

The long-wave trough will remain in place across the eastern U.S.
through this period as a series of short waves rotates through
it. Surface high pressure will keep things dry into early next
week. The next frontal system will push through Tuesday and
Tuesday night. It appears that the moisture will move out before
the cold air moves in per usual. The Euro had been indicating the
possibility for some non- liquid precip with this system, but has
now come in line with the GFS and mo longer indicates this
potential, at least the operational run.

.MARINE...

A gale warning remains in effect for frequent gusts, however
gale- force gusts should be over before daybreak Thursday. High
surf and rip current risk will continue well into Thursday as
well. Small Craft Advisory conditions will then continue into the
afternoon. Winds and seas will then remain below headline criteria
through the weekend.

.FIRE WEATHER...

Windy conditions will persist through the remainder of the day
across the region. However, RH's will remain above critical
thresholds. Wetting rains are expected later this evening through
the overnight hours. Drier conditions will prevail tomorrow, but
hazardous conditions are not expected.

.HYDROLOGY...

Rain will move into the region this afternoon and with this system
fairly progressive, rainfall amounts should average in the 1-2 inch
range across the forecast area with isolated heavier amounts up to 3
inches possible. While these amounts do not present a flash flood
threat, they will result in some of the faster responding river
rising above action stage. Should amounts greater than 2 inches
occur within some of the smaller basins like the Kinchafoonee,
Ochlockonee and Chipola, portions of these rivers could move toward
the minor flood category in the coming days.

The Apalachicola River near Blountstown will continue to remain
above flood stage for the next several days as releases down the
Chattahoochee remain above normal.

For coastal flooding, strong southerly flow (and eventually
southwesterly flow) ahead of the approaching storm system will keep
water levels above normal throughout the next 18-24 hours especially
throughout Apalachee Bay. With this event, the surge component is
much higher than last weekend, but because the peak surge is more
aligned with the time of low tide (04z-05z), peak storm tide water
levels are not much higher than the event last weekend. Available
deterministic and probabilistic guidance shows peak storm tide
levels in the 2.5 to 3.5 ft mean higher high water (MHHW) range
between 04z-14z Thursday.

With the mean of all guidance less than 3 ft MHHW and any areas
greater than 3 ft MHHW being fairly isolated, will continue the
coastal flood advisory as currently configured geographically, but
extend it temporally to 15z Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested. However, spotters are always
encouraged to safely report significant weather conditions when they
occur by calling the office or tweeting us @NWSTallahassee.

&&

.PRELIMINARY POINT TEMPS/POPS...

Tallahassee   53  57  34  56  30 / 100  10   0   0   0
Panama City   48  54  39  55  35 / 100  10   0   0   0
Dothan        42  51  33  53  29 / 100  10   0   0   0
Albany        49  53  33  53  28 / 100  10   0   0   0
Valdosta      55  58  35  55  30 / 100  20   0   0   0
Cross City    58  63  35  58  33 / 100  30   0   0   0
Apalachicola  52  57  38  56  36 / 100  10   0   0   0

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...Coastal Flood Advisory until 10 AM EST Thursday for Coastal
     Dixie-Coastal Franklin-Coastal Jefferson-Coastal Taylor-
     Coastal Wakulla.

     Wind Advisory until 1 AM EST Thursday for Coastal Franklin-
     Coastal Wakulla-Gadsden-Inland Franklin-Inland Wakulla-Leon-
     Liberty.

     High Rip Current Risk through Thursday afternoon for Coastal Bay-
     Coastal Franklin-Coastal Gulf-South Walton.

     High Surf Advisory until 1 PM EST /noon CST/ Thursday for
     Coastal Bay-South Walton.

     Wind Advisory until 10 PM EST /9 PM CST/ this evening for
     Calhoun-Central Walton-Coastal Bay-Coastal Gulf-Holmes-
     Inland Bay-Inland Gulf-Jackson-North Walton-South Walton-
     Washington.

GA...Wind Advisory until 1 AM EST Thursday for Baker-Calhoun-Clay-
     Decatur-Dougherty-Early-Grady-Lee-Miller-Mitchell-Quitman-
     Randolph-Seminole-Terrell.

AL...Wind Advisory until 9 PM CST this evening for Coffee-Dale-Geneva-
     Henry-Houston.

GM...Gale Warning until 4 AM EST Thursday for Apalachee Bay or
     Coastal Waters From Keaton Beach to Ochlockonee River FL
     out to 20 Nm-Coastal Waters From Ochlockonee River to
     Apalachicola Fl out to 20 Nm-Coastal waters from Suwannee
     River to Keaton Beach FL out 20 NM-Coastal waters from
     Mexico Beach to Apalachicola FL out 20 NM-Coastal waters
     from Mexico Beach to Okaloosa Walton County Line FL out 20
     NM-Waters from Suwannee River to Apalachicola FL from 20 to
     60 NM-Waters from Apalachicola to Mexico Beach FL from 20
     to 60 NM-Waters from Mexico Beach to Okaloosa Walton County
     Line FL from 20 to 60 NM.

&&

NEAR TERM...Pullin
SHORT TERM...Wool
LONG TERM...Wool
AVIATION...Scholl
MARINE...Wool
FIRE WEATHER...Pullin
HYDROLOGY...Godsey

In the hours before

Local storm report, Jan 23, 1:29 PM CST, 5 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
229 PM EST WED JAN 23 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0154 PM     NON-TSTM WND GST 2 S PANAMA CITY         30.15N 85.67W
01/23/2019  M43 MPH          BAY                FL   MESONET

            STATION PACF1, 1 S PANAMA CITY.

&&

DVD
Local storm report, Jan 23, 2:33 PM CST, 4 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
333 PM EST WED JAN 23 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     NON-TSTM WND GST 1 WNW MIRAMAR BEACH     30.38N 86.37W
01/23/2019  M41 MPH          WALTON             FL   MESONET

            41 MPH GUST MEASURED AT WUNDERGROUND SITE
            KFLMIRAM27.

&&

DVD
Local storm report, Jan 23, 3:24 PM CST, 3 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
424 PM EST WED JAN 23 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0353 PM     NON-TSTM WND GST TALLAHASSEE INTERNATION 30.39N 84.35W
01/23/2019  M41 MPH          LEON               FL   ASOS

            ASOS STATION TLH, TALLAHASSEE INTERNATIONAL
            AIRPORT.

&&

DVD
Local storm report, Jan 23, 3:40 PM CST, 3 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
440 PM EST WED JAN 23 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     NON-TSTM WND GST QUINCY AIRPORT          30.60N 84.55W
01/23/2019  M41 MPH          GADSDEN            FL   AWOS

            AWOS STATION 2J9, QUINCY AIRPORT.

&&

DVD
Special weather statement, Jan 23, 5:45 PM CST, 1 hour 25 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
545 PM CST WED JAN 23 2019

ALZ065-068-240100-
Coffee AL-Geneva AL-
545 PM CST WED JAN 23 2019

...SIGNIFICANT WEATHER ADVISORY FOR COFFEE AND WESTERN GENEVA
COUNTIES UNTIL 700 PM CST...

At 545 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles northwest of Dozier to 16 miles north
of Baker. Movement was northeast at 50 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Elba, Geneva, Enterprise, Fort Rucker, Samson, New Brockton, Lee,
Kinston, Coffee Springs, Mixons Crossroads, Curtis, Carl Folsom A/p,
Central City, Logan Field Municipal A/P, Camp Humming Hills,
Clintonville, Roeton, Camp Alaflo Bsa, Arcus and Enterprise Municipal
A/P.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3153 8619 3154 8614 3162 8615 3162 8579
      3120 8579 3120 8578 3099 8580 3100 8619
TIME...MOT...LOC 2345Z 244DEG 43KT 3155 8652 3102 8678

42-DVD
Special weather statement, Jan 23, 5:46 PM CST, 1 hour 24 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
546 PM CST WED JAN 23 2019

FLZ007>009-108-240115-
Central Walton FL-Holmes FL-South Walton FL-North Walton FL-
546 PM CST WED JAN 23 2019

...SIGNIFICANT WEATHER ADVISORY FOR WALTON AND WESTERN HOLMES
COUNTIES UNTIL 715 PM CST...

At 546 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near Riverview to 23 miles south of Pensacola
Beach. Movement was east at 45 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Santa Rosa Beach, De Funiak Springs, Eglin Air Force Base, Union,
Liberty, Freeport, Paxton, Ponce De Leon, Caryville, Westville,
Oakwood Hills, Cluster Springs, Villa Tasso, Cerrogordo, Blue
Mountain Beach, Gritney, Seaside, Rock Hill, Glendale and Pleasant
Ridge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3038 8633 3042 8631 3039 8626 3040 8623
      3041 8627 3039 8611 3044 8616 3047 8613
      3046 8619 3050 8620 3046 8639 3099 8639
      3099 8576 3070 8585 3063 8592 3044 8593
      3040 8600 3023 8600 3034 8639 3040 8640
TIME...MOT...LOC 2346Z 253DEG 40KT 3100 8705 3000 8721

42-DVD

The radar

The Eglin Afb radar (KEVX), 45 km away, was scanning. The volume nearest the first event began at 01:09 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind, 1 flood. Local standard time, as filed.

Thunderstorm Wind, Walton

When
January 23, 7:10 PM CST
Where
Walton County, Sandestin
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
30.370, -86.330

A power line was blown down on private property in the Sandestin area.

Thunderstorm Wind, Holmes

When
January 23, 7:45 PM CST
Where
Holmes County, 3.05 mi WNW of Ponce de Leon
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
30.730, -85.980

A tree was blown down at Highway 90 west of Baker Manning Loop. Additional trees were also blown down on Highway 90.

Flood, Holmes

When
January 23, 8:00 PM CST to 9:00 PM CST
Where
Holmes County, 1.08 mi SW of Sweet Gum Head to 1.57 mi E of Sweet Gum Head
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
30.970, -85.964

Minor flooding was reported along Highway 160, Highway 81, Bracken Road, and Highway 2.

Thunderstorm Wind, Holmes

When
January 23, 8:00 PM CST
Where
Holmes County, 1.5 mi SSW of Bethlehem
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
30.900, -85.740

A tree was blown down at J A Forehand Road and Andrew Road.

Thunderstorm Wind, Bay

When
January 23, 8:15 PM CST
Where
Bay County, 0.69 mi N of Springfield
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
30.170, -85.600

A power pole was sparking due to strong winds.

Thunderstorm Wind, Bay

When
January 23, 8:20 PM CST
Where
Bay County, 0.91 mi NW of Panama City
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Social Media
Coordinates
30.180, -85.670

A picture of roof damage was posted on social media. Debris fell through the roof.

Thunderstorm Wind, Jackson

When
January 23, 8:20 PM CST
Where
Jackson County, 2.37 mi E of Richter Crossroads
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
30.830, -85.460

Power lines were blown down.

Thunderstorm Wind, Bay

When
January 23, 8:22 PM CST
Where
Bay County, 0.6 mi W of Parker
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Broadcast Media
Coordinates
30.130, -85.610

A power pole was blown down near Cedar Street and Business 98.

Thunderstorm Wind, Calhoun

When
January 23, 9:30 PM CST
Where
Calhoun County, 0.91 mi NW of Nettle Ridge
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
30.480, -85.050

Power lines were blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2019Every state in 2019This day in weather historyWarnings in Florida, January 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 803198, 803199, 803200, 803201, 803202, 803203, 803204, 803205, 803206.